Facial swelling with pain in back of neck? Sandomigran? Memory loss?

Ask the Clinician Health Pro
  • Full Question:

    My mother started taking Sandomigran 15 years ago - 2 tablets a day to start and now she is down to 1 a day.

     

    She doesn't get what I would call a traditional migraine but was prescribed this medication as her face kept swelling up approximately every month (she was 60). Whichever side of her face she was sleeping on swelled up and she would get a pain in the back of her neck.

     

    After visiting several Dr's she was told by a specialist that it was a migraine and that the medication would help by thinning the blood. She hasn't had a problem since, but at 70 her memory has deteriorated - more than her peers and seems to be getting worse. She also has a lack of concentration and seems anxious often, finding it difficult to sit and relax.

    Add This Infographic to Your Website or Blog With This Code:

     

    I was wondering:

    1. if the migraine diagnosis was correct,
    2. whether the medication is appropriate and if it should be taken consistently for 15 years,
    3. whether the Sandomigrain could develop early memory loss or any of the other symptoms noted above
    4. Any other information you may have on the above.

     

    Many thanks, Susan.
     

     

    Answer:

     

    Dear Susan,

     

    This doesn't sound much like Migraine, but there's simply no way for anyone to tell you with any certainty without examining your mother and reviewing all of her medical history.

     

    Sandomigran is rather a complex drug. It's a "competitive serotonin agonist" that also has some antihistamine properties. It does not thin the blood. Nor have "blood thinners" been found effective as Migraine preventive medications. One of the rare side effects of the drug is actually facial edema, so it seems a bit of an odd choice considering your mother's symptoms. We would suggest that you read the information on Sandomigran found HERE.

     

    Susan, you have several good questions here, but it's virtually impossible to answer them via the Internet. A consultation with a doctor specializing in geriatric medicine as well as another headache and Migraine specialist would be the ideal approach to take at this point. Sorry we can't be more helpful, but please do get a second or even third opinion if necessary to get to the bottom of this.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    © Teri Robert and J.C. Krusz, 2008.

    Last updated July 27, 2008.

     

     migraines headaches health migraine headache and migraine

Published On: July 27, 2008